Browse

You are looking at 1 - 5 of 5 items for :

  • Fluid repletion x
  • Publication Details x
Clear All
Open access

A Chinoy, N B Wright, M Bone and R Padidela

Summary

Hypokalaemia at presentation of diabetic ketoacidosis is uncommon as insulin deficiency and metabolic acidosis shifts potassium extracellularly. However, hypokalaemia is a recognised complication of the management of diabetic ketoacidosis as insulin administration and correction of metabolic acidosis shifts potassium intracellularly. We describe the case of a 9-year-old girl with newly diagnosed type 1 diabetes mellitus presenting in diabetic ketoacidosis, with severe hypokalaemia at presentation due to severe and prolonged emesis. After commencing management for her diabetic ketoacidosis, her serum sodium and osmolality increased rapidly. However, despite maximal potassium concentrations running through peripheral access, and multiple intravenous potassium ‘corrections’, her hypokalaemia persisted. Seventy two hours after presentation, she became drowsy and confused, with imaging demonstrating central pontine myelinolysis – a rare entity seldom seen in diabetic ketoacidosis management in children despite rapid shifts in serum sodium and osmolality. We review the literature associating central pontine myelinolysis with hypokalaemia and hypothesise as to how the hypokalaemia may have contributed to the development of central pontine myelinolysis. We also recommend an approach to the management of a child in diabetic ketoacidosis with hypokalaemia at presentation.

Learning points:

  • Hypokalaemia is a recognised complication of treatment of paediatric diabetic ketoacidosis that should be aggressively managed to prevent acute complications.

  • Central pontine myelinolysis is rare in children, and usually observed in the presence of rapid correction of hyponatraemia. However, there is observational evidence of an association between hypokalaemia and central pontine myelinolysis, potentially by priming the endothelial cell membrane to injury by lesser fluctuations in osmotic pressure.

  • Consider central pontine myelinolysis as a complication of the management of paediatric diabetic ketoacidosis in the presence of relevant symptoms with profound hypokalaemia and/or fluctuations in serum sodium levels.

  • We have suggested an approach to the management strategies of hypokalaemia in paediatric diabetic ketoacidosis which includes oral potassium supplements if tolerated, minimising the duration and the rate of insulin infusion and increasing the concentration of potassium intravenously (via central line if necessary).

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.

Open access

Cliona Small, Aoife M Egan, El Muntasir Elhadi, Michael W O’Reilly, Aine Cunningham and Francis M Finucane

Summary

We describe three patients presenting with diabetic ketoacidosis secondary to ketosis prone type 2, rather than type 1 diabetes. All patients were treated according to a standard DKA protocol, but were subsequently able to come off insulin therapy while maintaining good glycaemic control. Ketosis-prone type 2 diabetes (KPD) presenting with DKA has not been described previously in Irish patients. The absence of islet autoimmunity and evidence of endogenous beta cell function after resolution of DKA are well-established markers of KPD, but are not readily available in the acute setting. Although not emphasised in any current guidelines, we have found that a strong family history of type 2 diabetes and the presence of cutaneous markers of insulin resistance are strongly suggestive of KPD. These could be emphasised in future clinical practice guidelines.

Learning points:

  • Even in white patients, DKA is not synonymous with type 1 diabetes and autoimmune beta cell failure. KPD needs to be considered in all patients presenting with DKA, even though it will not influence their initial treatment.

  • Aside from markers of endogenous beta cell function and islet autoimmunity, which in any case are unlikely to be immediately available to clinicians, consideration of family history of type 2 diabetes and cutaneous markers of insulin resistance might help to identify those with KPD and are more readily apparent in the acute setting, though not emphasised in guidelines.

  • Consideration of KPD should never alter the management of the acute severe metabolic derangement of DKA, and phasing out of insulin therapy requires frequent attendance and meticulous and cautious surveillance by a team of experienced diabetes care providers.